Barbiturates were once more widely used in the United States, but the advent of barbiturates have made them less popular as go-to drugs for common treatments. Seconal was used to treat insomnia, anxiety, and several other purposes. However, barbiturates come with significant risks. High doses can cause life-threatening overdoses, and barbiturates can be even more dangerous in older people.
Seconal can also cause chemical dependence and potentially life-threatening withdrawal symptoms. A substance use disorder involving Seconal withdrawal can mean needing to go through uncomfortable or dangerous withdrawal symptoms to reach sobriety. However, Seconal withdrawal can be treated effectively and safely. Learn more about Seconal withdrawal and treatment.
What Is Seconal?
Seconal is a brand-name prescription that contains a drug called secobarbital. Secobarbital is in a category of drugs called barbiturates, which have been used to treat insomnia, anxiety, convulsions, and muscle spasticity. It has also been used as a sedative, anesthetic, and in physician-assisted suicide. Barbiturates were first introduced in the late 1800s and were popular throughout the 20th century.
By the 1960s, secobarbital had become a common recreational drug. Barbiturates work with a chemical in your brain called gamma-Aminobutyric acid (GABA), which is similar to the way alcohol works. Seconal shares a broad drug category with alcohol and other sedatives called central nervous system depressants. Depressants all work by increasing the effectiveness of GABA, a chemical closely tied to rest and relaxation.
Seconal has many medical uses, but it also has a high potential for misuse. Seconal can cause feelings of sedation, euphoric relaxation, and a release of inhibitions like alcohol can. However, misuse can lead to significant side effects, including drowsiness, loss of motor control, memory impairment, cognitive impairment, and poor judgment. Very high doses can cause a dangerous overdose that involves respiratory depression and a slow heart rate.
Seconal can be even more dangerous if it’s mixed with opioids or other depressants, which all have similar effects on your breathing. Seconal, like other barbiturates, were replaced by benzodiazepines for common treatments such as anxiety and insomnia. However, Seconal is still used as a temporary treatment for epilepsy and as a surgical anesthetic.
Will You Experience Seconal Withdrawal Symptoms?
Withdrawal symptoms are a consequence of chemical dependence. Also called physical dependence, chemical dependence happens when your brain and body adapt to a chemical and rely on its presence to maintain balanced brain chemistry. When you stop using a chemical that you’ve become dependent on, the sudden chemical imbalance will cause uncomfortable symptoms. Barbiturates are known to cause chemical dependency after a period of regular use or misuse. Even prescribed use could cause dependence after a certain amount of time.
Chemical dependence is different from addiction, though the two are often related. Dependence involves chemical adaptation in your nervous system. Addiction is a disease that affects the reward center of the brain that causes compulsions to seek drugs despite serious consequences. Depressants like Seconal can cause both dependence and addiction, especially when they’re misused for recreational purposes.
Seconal has been discontinued in the United States, but when secobarbital is used, it’s reserved for short-term treatment. Using the drug for two weeks can lead to diminishing effects, especially as an insomnia medication. Using the drug for longer than two weeks can lead to tolerance, which is one of the most common signs of chemical dependence. Tolerance will feel like the drug is less effective than it used to be as your body adapts to it. If you continue using or if you increase your dose, your tolerance and dependence may grow.
Other signs of dependence include trying and failing to cut back, uncomfortable symptoms when you miss a dose, and continuing to use just to avoid uncomfortable symptoms.
What Are Seconal Withdrawal Symptoms?
Seconal dependence will cause your brain to adapt to the drug by adjusting your natural brain chemistry. Seconal works by binding to GABA receptors to increase GABA’s effectiveness. This provides extra nervous system slowing effects in the brain. As you become dependent, your brain may stop producing its own chemicals to slow activity and may start producing more excitatory chemicals.
While you’re taking Seconal, this adaptation balances your brain chemistry around the drug. When you stop taking it, your brain chemistry will be thrown out of balance toward overstimulation. You may feel jittery, unable to sleep, and anxious. Insomnia and anxiety are some of the most common symptoms of depressant withdrawal, but you may also feel some physical symptoms like nausea, sweating, and general discomfort.
Some common Seconal withdrawal side effects include:
- Muscle twitching
- Shaky hands
- Vision problems
Seconal can also cause some more severe side effects, including seizures, convulsions, extreme confusion, irregular heartbeat, hypertension, and hallucinations. These severe symptoms are more likely if you quit abruptly after a long period of Seconal dependence. However, quitting a depressant on your own is always risky, and it’s important to speak to a doctor before quitting cold turkey.
When Do Symptoms Start?
Seconal is a relatively short-acting barbiturate, but it still has a half-life that could last up to 15 and 40 hours. However, its effects usually last between three to four hours, depending on the dose. When the effects start to wear off, you’ll stop experiencing the benefits of the drug, and you may encounter cravings. You’ll likely feel your first withdrawal symptoms by the second day after your last dose, especially typical rebound symptoms like insomnia and anxiety. Your withdrawal symptoms will start slowly, and your first symptoms will probably be mild. They’ll get worse over several hours until you reach the peak.
How Long Does Withdrawal Last?
The length of time you experience withdrawal symptoms will depend on several factors, including the size of your normal dose and the size of your most recent dose. Your symptoms will start to go away once your withdrawal reaches its peak. Most of your symptoms may be gone after five to seven days. However, some symptoms can last longer than others.
Once your most severe acute withdrawal symptoms go away, you’ll enter the post-acute withdrawal phase, which might involve drug cravings, sleep problems, and anxiety issues. Depressants can sometimes cause seizures to happen in post-acute withdrawal that happens without warning. In many cases, people who stop taking depressants are monitored through this phase as well.
Is Seconal Withdrawal Dangerous?
As a depressant, Secanol can cause potentially life-threatening withdrawal symptoms. Other drug categories like stimulants and opioids can cause uncomfortable withdrawal symptoms that make sobriety difficult to achieve. But opioids and stimulants aren’t known to cause deadly symptoms. However, Seconal withdrawal can be unpleasant and potentially dangerous.
When you stop taking Seconal abruptly, it can cause your brain to become overstimulated. This can affect some of your body’s automatic functions, like your heart rate and blood pressure. Rising heart rate and blood pressure can be potentially dangerous for people with heart-related issues or hypertension.
Seconal withdrawal can also cause seizures that are similar to the ones that are caused by epilepsy. Tonic-clonic seizures can be dangerous for their potential to cause injuries. Seizures can occur suddenly, causing you to pass out or experience convulsions. If you’re standing or driving, passing out can lead to serious injuries. Convulsions can also cause injuries on their own, especially if you’re near hard or dangerous objects.
Depressants can also cause delirium tremens (DTs), a set of moderate-to-severe symptoms that are often associated with alcohol withdrawal. Delirium tremens is characterized by shaking, tremors, extreme confusion, hypertension, heart palpitations, irregular heartbeat, seizures, hallucinations, fever, and sweating. In some cases, delirium tremens can result in stroke or heart attack.
Depressants are among the most dangerous drugs during withdrawal, but treatment can significantly lower your risk of dangerous side effects.
How Is Seconal Withdrawal Treated?
Treatment for Seconal withdrawal can involve many different approaches, including medications, psychotherapy, and a multidisciplinary approach. If you’ve become dependent on Seconal, or any depressant, you should start by talking to your doctor or a medical professional. Since quitting a depressant like Seconal cold turkey can be dangerous or life-threatening, you should speak to a doctor before abrupt cessation.
Your doctor can help you develop a tapering schedule that allows your body to adjust to smaller doses over time. This will mean experiencing less jarring chemical imbalances that could cause potentially severe withdrawal.
A moderate-to-severe substance use disorder involving Seconal may require addiction treatment, which is a complex process that addresses physical, psychological, and social needs. Addiction can come with many related causes, consequences, and co-occurring problems that need to be addressed for the treatment to be effective.
There are also several levels of care in addiction treatment. Depressants like Seconal often require a medical detox, which involves 24-hour medical care. A detox may involve tapering with medications and psychotherapies. After detox, you may continue to the next level of inpatient treatment or move to outpatient treatment. Through every level of care, you’ll go through a personalized treatment plan and various therapy options.